Anonymous
Post count: 93172

Hi Rachel! It amazes me how differently everyone is affected by Graves. Your sleepless nights, hot/cold flashes, the emotional rollercoaster, etc., are pretty foreign to me. Yes, I’ve had my bouts, but they never last very long. Except for my eyes, Graves’ hasn’t changed my life that dramatically. I take Synthroid daily, but I never notice a physical change before or after taking the pill. I can even skip a day and feel the same. The way I understand it is that the drug has an accumulative effect, so if I forget a day I just take two pills the next. I go in for a blood test at the end of the month to see if my dosage is correctly adjusted, something I recommend everyone doing. I would bet that you will undergo minor adjustments in your dosage levels before your doctors find the correct one for you.

The positive attitude comes with a lot of work and patience. I guess I have to credit my students for helping me in this area. I teach Learning Disabled students, both at the elementary and high school levels. To watch them struggle every day just to learn how to read and write makes me appreciate just how good I have it – Graves’ or not. In my class we praise every effort and celebrate the little successes, as well as the big ones. Each day brings new struggles and new victories. We learn to take pride in what we CAN do, and just work a little harder on what we can’t. We laugh, cry, and learn from each other.

Another sanity stabilizer for me is living in the country. Brent and I live on a farm in southwestern Minnesota. It’s peaceful, quiet, spacious, and nearly heaven, in our opinion. We don’t have children at this point, and (beyond the busy schedule of school) have a relatively stress-free life. I just have to watch how much time I spend with my hobbies, i.e. the internet!

When my eyes were at their worst, my life was at its worst. As my condition has improved, my outlook on life has improved. I can’t guarantee you instant relief or days without pain, but there will be better times ahead. Take one day at a time and make the most of it.

Wishing you happiness and energy,

Debby :)